Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 16, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2020, 2:17 PM MDT for Colfax County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2020, 2:17 PM MDT (20:17 UTC)
- Expired
- Jul 27, 2020, 4:15 PM MDT
- In force
- 118 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 224 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WGUS55 KABQ 272017
FFWABQ
NMC007-272215-
/O.NEW.KABQ.FF.W.0016.200727T2017Z-200727T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
217 PM MDT Mon Jul 27 2020
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Ute Park Burn Scar in...
Southwestern Colfax County in northeastern New Mexico...
* Until 415 PM MDT.
* At 217 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Ute Park Burn Scar. Between 0.25 and 0.5
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will impact Highway 64 from
Ute Park to Cimarron, the Cimarron River and the Philmont Scout
Ranch backcountry as well as Ute Park including Hummingbird Lane and
Cimarron. Some areas north of Highway 64 that will be impacted
include State Road 204, Bear and Dean Canyons, Ponil Creek, and
Turkey Creek. Some areas south of Highway 64 that will be impacted
include Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Ute Park Burn Scar.
SOURCE...Doppler radar.
IMPACT...Flooding of areas in and around the Ute Park Burn
Scar.
* Some locations that will experience flash flooding include...
Cimarron, Philmont Scout Ranch and Ute Park.
This includes the following highways...
Highway 64 between Mile Markers 300 and 310.
Additional rainfall amounts of 0.25 to 0.5 inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This will impact the Ute Park burn scar including but not limited to
Highway 64 from Ute Park to Cimarron, the Cimarron River and the
Philmont Scout Ranch backcountry as well as Ute Park including
Hummingbird Lane and Cimarron.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
3646 10502 3647 10506 3649 10507 3649 10508
3650 10510 3654 10514 3656 10513 3657 10511
3659 10502 3659 10500
FLASH FLOOD...RADAR INDICATED
$$
Guyer2 follow-up statements
816
WGUS75 KABQ 272121
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
321 PM MDT Mon Jul 27 2020
NMC007-272215-
/O.CON.KABQ.FF.W.0016.000000T0000Z-200727T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-
321 PM MDT Mon Jul 27 2020
...FLASH FLOOD WARNING FOR THE UTE PARK BURN SCAR REMAINS IN EFFECT
UNTIL 415 PM MDT THIS AFTERNOON FOR SOUTHWESTERN COLFAX COUNTY...
At 321 PM MDT, Doppler radar indicated thunderstorms tapering off
over the Ute Park Burn Scar. Between 0.25 and 0.5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Highway 64 from
Ute Park to Cimarron, the Cimarron River and the Philmont Scout
Ranch backcountry as well as Ute Park including Hummingbird Lane and
Cimarron. Some areas north of Highway 64 that will be impacted
include State Road 204, Bear and Dean Canyons, Ponil Creek, and
Turkey Creek. Some areas south of Highway 64 that will be impacted
include Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Flash flooding caused by thunderstorms in and around the
Ute Park Burn Scar.
SOURCE...Doppler radar.
IMPACT...Flooding of areas in and around the Ute Park Burn Scar.
Some locations that will experience flash flooding include...
Cimarron, Philmont Scout Ranch and Ute Park.
This includes the following highways...
Highway 64 between Mile Markers 300 and 311.
Additional rainfall amounts of 0.1 to 0.25 inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This will impact the Ute Park burn scar including but not limited to
Highway 64 from Ute Park to Cimarron, the Cimarron River and the
Philmont Scout Ranch backcountry as well as Ute Park including
Hummingbird Lane and Cimarron.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
3646 10502 3647 10506 3649 10507 3649 10508
3650 10510 3654 10514 3656 10513 3657 10511
3659 10502 3659 10500
FLASH FLOOD...RADAR INDICATED
$$
Guyer848
WGUS75 KABQ 272216
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
416 PM MDT Mon Jul 27 2020
NMC007-272226-
/O.EXP.KABQ.FF.W.0016.000000T0000Z-200727T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-
416 PM MDT Mon Jul 27 2020
...FLASH FLOOD WARNING FOR THE UTE PARK BURN SCAR HAS EXPIRED FOR
SOUTHWESTERN COLFAX COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
A Flash Flood Watch remains in effect until 1200 AM MDT Tuesday for
portions of central New Mexico...east central New Mexico...north
central New Mexico...northeast New Mexico and west central New
Mexico.
LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
3646 10502 3647 10506 3649 10507 3649 10508
3650 10510 3654 10514 3656 10513 3657 10511
3659 10502 3659 10500
$$
GuyerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:38 AM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 27, 11:38 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1138 AM MDT Mon Jul 27 2020 .AVIATION... 18Z TAF CYCLE Slow moving showers and thunderstorms will bring brief periods of MVFR reductions from locally heavy rainfall, BR and erratic and gusty outflow winds once again this afternoon and evening. All locations in the forecast area stand a chance for brief MVFR conditions from any passing storm with the exception of KROW where it is expected to remain dry. 33 && .PREV DISCUSSION...256 AM MDT Mon Jul 27 2020... .SYNOPSIS... A couple more days of favorable thunderstorm coverage and locally heavy rainfall before drier air filters into the area from the northwest bringing an end to the active pattern. Rain chances on Wednesday and Thursday will be scarce and focused mainly over the northeast quarter and southern high terrain. This mid-week drying trend will allow daytime temperatures to trend significantly warmer with triple digit heat returning to parts of the southeast plains. Improving moisture levels will bring isolated to scattered thunderstorms back to the area Friday into the weekend with the northern mountains and northeast favored. && .DISCUSSION... SHORT TERM...(TODAY THROUGH TUESDAY)... Subtle changes will begin to take shape today with a 592dm H5 high migrating over southeastern NM today. The abnormally moist monsoon plume will continue over western and northern NM where PWATs will remain near or above the 90th percentile of 1.10" to 1.20". GOES GeoColor imagery is depicting some clearing of the mid-level cloud deck tonight. If this continues like yesterday, it will allow efficient diurnal heating to fully take advantage of the abundant tropical moisture to produce scattered to widespread storms over western and northern NM today. Steering flow will generally be weak toward the NW/N over western NM and more erratic to easterly over the northern mountains. Meanwhile, a weak backdoor boundary has moved through northeastern NM and is expected to stall along or near the I-40 corridor from the TX border to central mountain chain. HiRes CAM models are showing convection firing up along this stalled boundary beneath the center of the upper high, meaning they will be very slow to move, if at all. Given all of the above, have decided to expand and extend the Flash Flood Watch already over the northeastern plains to cover most of west- central NM and the Rio Grande Valley as well as the I-40 corridor through east-central NM for today to midnight tonight. Confidence is lower for the lower RGV in Socorro County, but this area will be particular sensitive to flooding from any amount of rain given yesterday's flash flooding events. Tuesday will see the H5 high migrate further west over AZ bringing drier westerly flow into the Four Corners area. Moisture will remain across much of the rest of the state, and westerly steering flow will take afternoon terrain based convection eastward over the eastern plains toward the TX border Tuesday afternoon. The chances for any isolated severe storms over northeastern NM Tuesday afternoon will be interesting, but with low confidence. Low level inflow doesn't look to support the best shearing environment, but cannot rule out a stray wet microburst. LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)... A pronounced drying/warming trend expected Wednesday into Thursday as a broad plume of negative PWAT anomalies originating over AZ overspreads the area from the northwest. This drier air will be wrapping clockwise around strong high pressure aloft that will center up over northern AZ on Wednesday, shift slightly north/east on Thursday before settling back south over central or eastern AZ on Friday. Models in good agreement. Thursday looks to be the hottest day of the week for most locales. Forecast 93F at Gallup would tie the 5th hottest July 30th on record, which interestingly was last observed in 2019. Meanwhile, weak wave of lower pressure along the CA coast will eventually top the building ridge and emerge out east of the CO Rockies late Tuesday brushing northeast NM. As a result, anticipate strong if not at least isolated pockets of severe convection to be on-going across parts of of northeast New Mexico Tuesday evening beneath a briefly enhanced northwest flow aloft. Will need to monitor any notable outflow boundary that gets shoved farther west and south than what any of the latest medium range models suggest. This could muddle up the forecast for central/eastern areas mid-week to include low probability of moist easterly gap winds into the RGV. Beyond Tuesday night, while a drier-than-average air mass will dominate the western half to two-thirds of the area mid to late week, a couple more potentially moist backdoor fronts should boost moisture/storm chances east of the central mountain chain -- one later Thursday into Friday and possibly a third this weekend. The 00Z GFS is about 12 hours faster than the ECMWF with the Thursday backdoor front. Will continue to highlight best chances for convection along the northern and eastern periphery of the strong high for Wed/Thu with a gradual uptick in coverage late week as moisture levels gradually improve especially central and east. Daytime highs will be above to well above average. RJH/KJ && .FIRE WEATHER... No critical fire weather concerns. Monsoon moisture remains today with fairly slow storm motions, south to north over western NM and more west to east over northern NM. Locally heavy rainfall and flash flooding are still the main concern with any passing storm, along with erratic gusty wind shifts. An upper high moving over southeastern NM today, migrates further west Tuesday sending storms off the high terrain over eastern NM. The upper high strengthens near the Four Corners Wednesday and beyond, shutting down the flow of monsoon moisture, raising temperatures, and introducing high Haines to western NM. A backdoor front Thursday into Friday will replenish moisture and bring a return of storm chances to eastern NM for Friday into the weekend. RJH && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ203>208-210>224-227>234-241. &&
Hazardous weather outlook, Jul 27, 3:23 AM MDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 323 AM MDT Mon Jul 27 2020 NMZ201>241-281100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 323 AM MDT Mon Jul 27 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Thunderstorms capable of locally heavy rainfall can be expected across much of the area this afternoon and evening. Storms will generally move toward the northeast at 10 to 15 mph across central and western New Mexico, while storm motions will be toward the east- southeast at similar speeds across the east. The southeast plains will once again be least favored while areas from southwest through central to north- central and northeast New Mexico will be most favored. Rainfall rates up to one inch in 45 minutes will be possible with the most intense storms. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars and areas that have experience heavy rainfall the past several days. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are expected Tuesday and Tuesday evening with a focus for strong storms shifting into northeast New Mexico during the evening. Storm motions will be toward the east or southeast. Locally heavy rainfall may lead to localized areas of flash flooding. A few storms may also produce hail and wind gusts to 50 mph. Far fewer storms are expected Wednesday and Thursday with an uptick in storm coverage across the northeast quarter for Friday. .SPOTTER INFORMATION STATEMENT... Spotters should report severe weather through the National Weather Service Albuquerque web site or by calling 1.888.386.7637. 41
In the hours before
Local storm report, Jul 27, 1:55 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
155 PM MDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD MADRID 35.41N 106.15W
07/26/2020 SANTA FE NM PUBLIC
MOST ARROYOS FULL WITH WATER AND FLOWING OVER COUNTY
ROADS AND DRIVEWAYS. DAMAGE NOTED TO ROADWAYS AROUND
GOLDMINE RD... CERRILLOS... AND MADRID.
&&
EVENT NUMBER ABQ202001370
GUYERSpecial weather statement, Jul 27, 2:02 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Albuquerque NM 202 PM MDT Mon Jul 27 2020 NMZ234>237-272030- Roosevelt County-Curry County-Quay County-De Baca County- 202 PM MDT Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...EAST CENTRAL DE BACA...SOUTHWESTERN QUAY AND SOUTHERN CURRY COUNTIES UNTIL 230 PM MDT... At 201 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of House to near Clovis and Texico. These storms were nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with these storms. Heavy rain will also be possible with these storms. Locations impacted include... Clovis, Farwell, Texico, Melrose, House, Saint Vrain, Ranchvale, Taiban, Tolar and Cannon Air Force Base. This includes Highway 60 between Mile Markers 336 and 397. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3442 10411 3476 10411 3456 10304 3426 10304 TIME...MOT...LOC 2001Z 330DEG 4KT 3461 10403 3444 10309 Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:02 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 26, 6:20 PM MDT | Flash Flood Warning | ABQ | Guadalupe, Torrance | 3 hr |
| Jul 26, 6:45 PM MDT | Flash Flood Warning | ABQ | McKinley | 2 hr |
| Jul 26, 6:59 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance | 2 hr |
| Jul 26, 7:15 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 26, 7:29 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 29 min |
| Jul 26, 7:30 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 2 hr |
| Jul 26, 7:58 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 3 hr |
| Jul 26, 9:23 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 3 hr |
| Jul 26, 10:15 PM MDT | Areal Flood Advisory | ABQ | Socorro | 105 min |
| Jul 27, 1:29 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 27, 2:02 PM MDT | Special Weather Statement | ABQ | Curry | 28 min |
| Jul 27, 2:22 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 113 min |
| Jul 27, 3:05 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 115 min |
| Jul 27, 3:09 PM MDT | Special Weather Statement | ABQ | Torrance | 21 min |
| Jul 27, 4:10 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 2 hr |
| Jul 27, 4:22 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 23 min |
| Jul 27, 4:27 PM MDT | Areal Flood Advisory | ABQ | Taos | 63 min |
| Jul 27, 4:51 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 114 min |
| Jul 27, 4:56 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 109 min |
| Jul 27, 5:17 PM MDT | Flash Flood Warning | ABQ | Los Alamos, Rio Arriba, Sandoval | 115 min |
| Jul 27, 5:29 PM MDT | Special Weather Statement | ABQ | Torrance | 31 min |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.